UEN Security Office
Technical Services Support Center (TSSC)
Eccles Broadcast Center
101 Wasatch Drive
Salt Lake City, UT 84112
(801) 585-6105 (fax)
FACS 6th Grade
Strand 3 Standard 3
1 class periods of 30 minutes each
This activity helps students see how much medicine looks like candy if you can't read the label.
You will need the following products for comparisons:
You may wish to make a poster or bulletin board to illustrate how these medicines and candies look alike, or you may wish to show them as you talk about each comparison. You may also wish to use other comparisons of medicines and candies that look similar.
This information may be used as a discussion or a bulletin board/poster. It is used when discussing poisons or child safety. The objective is to show how small children can confuse candy with medicine.
This visual discussion is taught in conjunction with a unit on child safety and/or poisons.
When caring for children, it is important to keep drugs out of the reach of children, especially if they look like candy.
Compare aspirin, Tic-Tacs, and Certs; Mike and Ike's to DayQuil capsules; Excedrin capsules to Hot Tamales; throat lozenges to Tums; Pepto Bismol to Sprees; Ex-Lax to a Hershey's candy bar; and Dimetap to a Hi-C drink. Review with the students that one dose for an adult is many times too much medicine for a child. If a child finds medicine that he/she mistakes for candy, he/she won't eat just one or two pills. Medicine dosages are calculated by weight. A dose for an adult weighing 150 pounds is 2 pills. If a child only weighs 30 pounds, how much of an overdose would 2 pills be? What if that child takes 10 pills? That would be equivalent to an adult taking 50 pills. These could easily be fatal. Iron is poisonous in large doses. Too much Ex-Lax would do more than just give a child diarrhea; it could dehydrate a child so much that he/she would need to go to the hospital. Extreme dehydration can cause brain damage. Children can't read, but they are attracted to the bright colors that come on medicine packages. They also like to imitate adults and often see adults take medicine. Children are great climbers and can reach into cupboards; so, all caps on medicines should be put on properly. If you do find that a child has taken too much medicine, call 911 and follow their directions. Try to find the bottle of medicine the child has taken so the doctor will know what to do.